A 33-year-old Caucasian woman with treatment-resistant schizoaffective disorder developed neutropenia after 8 years of clozapine treatment. The patient had achieved relative stability while taking quetiapine, 400 mg/day; extended-release divalproex, 1500 mg/day; and clozapine, 300 mg/day. After discontinuing clozapine because of neutropenia that was discovered after routine testing (absolute neutrophil count, 600 cells/mm3; WBC, 2,800 cells/mm3), she experienced worsening psychosis and catatonic symptoms that led to hospitalization. During the hospitalization, the hematology consultant opined that her low absolute neutrophil count was due to clozapine therapy, so clozapine was not restarted. Over the next 5 months, the patient did not respond to pharmacologic treatments or ECT.
Because of the patient's previous positive response to clozapine, we considered a clozapine rechallenge. Based on recent findings of the association of a single-nucleotide polymorphism (6672G>C) in the major histocompatibility complex class II, DQ beta 1 gene (MHC HLA-DQB1) with increased risk of clozapine-induced agranulocytosis (1), the genotyping for this polymorphism was performed (PGxPredict:CLOZAPINE test, PGxHealth, Newton, Mass.). Results showed no high risk for clozapine-induced agranulocytosis genotype (HLA-DQB1 6672G>C). Even in the absence of genetic testing, this patient may have been at lower risk for repeat neutropenia based on the preceding 8 years of successful clozapine therapy without neutropenia. Although this test does not eliminate all risks for clozapine-induced agranulocytosis, this information was helpful in supporting the decision to restart clozapine. The patient has sustained a positive response after 14 months of clozapine therapy without agranulocytosis; recent values were absolute neutrophil count, 2,200 cells/mm3, and WBC, 5,000 cells/mm3.